Mississippi, 2011

Heat in Mississippi, May 29, 2011

May 29, 2011 · NWS MEG · 1 event in 1 county or zone

Temperatures rose into the 90s for highs by the end of May. A baby died as a result of being left in a hot car.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Temperatures rose into the 90s for highs by the end of May. A baby died as a result of being left in a hot car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 29, 5:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 29, 5:38 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
638 AM CDT SUN MAY 29 2011

.UPDATE...

UPDATED FOR 12Z AVIATION.

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT SUN MAY 29 2011/

DISCUSSION...
IT IS KINDA NICE TO NOT HAVE A LOT TO TALK ABOUT FOR A CHANGE.
SUMMER IS UPON US AND HOPEFULLY SPRING SEVERE WEATHER SEASON IS
JUST A BAD MEMORY. A RIDGE WILL CONTINUE TO BUILD ACROSS THE
SOUTHEAST AND HIGH PRESSURE WILL KEEP CONDITIONS DRY AND HOT
THROUGH NEXT WEEK. 1000-850 MB THICKNESSES BETWEEN 1425 AND 1430
SHOULD EASILY SUPPORT HIGH TEMPERATES IN THE LOW TO MIDDLE 90S
TODAY THROUGH NEXT WEEK. RECORD HIGHS ARE GENERALLY ONLY 1-2
DEGREES ABOVE WHAT WE HAVE IN THE FORECAST...SO WE COULD SEE A
COUPLE OF RECORDS TIED AND POSSIBLY BROKEN...BUT FOR NOW I THINK
ITS SAFE TO DESCRIBE IT AS ABNORMALLY HOT AS OPPOSED TO RECORD
HEAT. DALLAS MAVERICK FANS MAY NOT LIKE THE HEAT REFERENCES...BUT
I ASSURE YOU IT IS UNINTENTIONAL. HIGHS TODAY SHOULD BE 1-3
DEGREES ABOVE WHAT WE SAW YESTERDAY.

SOUTHERLY WINDS WILL CONTINUE TO PUMP A STEADY FLOW OF MOISTURE
INTO THE MIDSOUTH MAKING CONDITIONS FEEL EVEN HOTTER AS THE WEAK
GOES ON. SPEEDS WILL BE AROUND 15 MPH ONCE AGAIN TODAY WITH GUSTS
UP TO ABOUT 25 MPH FROM MID MORNING THROUGH EARLY
AFTERNOON...SLIGHTLY WEAKER TOMORROW. INTENSE INSOLATION AND
ABUNDANT MOISTURE COULD RESULT IN AN ISOLATED THUNDERSTORM OR TWO
DURING THE LATER HALF OF THE WORK WEEK. THE BETTER CHANCES WILL BE
ACROSS EAST ARKANSAS ON THE WESTERN FRINGE OF THE HIGH PRESSURE.
HOWEVER EVEN HERE CHANCES LOOK LOW. ALL 20 PERTURBATIONS OF THE
GFS ENSEMBLE GUIDANCE REMAIN NEAR OR BELOW 20 PERCENT FOR POPS
WEDNESDAY THROUGH FRIDAY...SO WILL KEEP QPF DRY AND POPS VERY LOW
BUT ADD ISOLATED AFTERNOON WORDING TO THE ZONES FOR GOOD MEASURE.

30/SIRMON

&&

.AVIATION...

12Z TAF CYCLE

VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. A SMALL BAND
OF STRATUS IS TRYING TO APPROACH KTUP THIS MORNING...HOWEVER I
THINK THAT THESE CLOUDS WILL DISSIPATE BY THE TIME THEY GET TO
KTUP. LIGHT SOUTH WINDS THIS MORNING WILL BECOME GUSTY BY THE LATE
MORNING HOURS. HAVE GONE SLIGHTLY ABOVE LAMP GUIDANCE FOR WIND
SPEEDS THIS AFTERNOON. WINDS WILL RELAX AGAIN BY THE LATE EVENING
HOURS.

RRH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  92  71  93  73 /   0   0  10   0
MKL  93  68  93  67 /   0   0  10   0
JBR  90  69  92  69 /   0   0  10   0
TUP  92  68  93  69 /   0   0  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 29, 2:20 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
320 AM CDT SUN MAY 29 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
320 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

MODERATE RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER
NEAR OSCEOLA ARKANSAS. MINOR FLOODING WILL CONTINUE ALONG THE ST.
FRANCIS RIVER NEAR MADISON ARKANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER
NEAR OSCEOLA ARKANSAS INTO NEXT WEEK. MINOR FLOODING WILL CONTINUE
ALONG THE ST. FRANCIS RIVER NEAR MADISON ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Coahoma

When
May 29, 8:00 AM CST to 10:00 AM CST
Where
Coahoma forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
34.229, -90.603 (the zone’s center; the record gives no point)

A three month old baby was left by accident in a vehicle during a hot May morning. The baby died as a result.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Coahoma2011-05-290MaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320325.